Heavy Rain, Barber
- When
- August 5, 12:15 AM CST to 2:15 AM CST
- Where
- Barber County, 2.16 mi NE of Kiowa Arpt
- Reported by
- Mesonet
- Coordinates
- 37.040, -98.470
Rainfall of 1.22 inches was observed.
A northwest flow upper level shortwave moved across the CWA overnight with damaging winds being the main threat seeing gusts up to 67 mph. Heavier rainfall also accompanied these slow moving storms seeing 1-2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A northwest flow upper level shortwave moved across the CWA overnight with damaging winds being the main threat seeing gusts up to 67 mph. Heavier rainfall also accompanied these slow moving storms seeing 1-2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 11:42 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1242 AM CDT Wed Aug 5 2020 ...updated aviation section... .SHORT TERM...(This afternoon through Wednesday night) Issued at 1200 PM CDT Tue Aug 4 2020 Midlevel clouds across the eastern zones as of midday will continue to dissipate into a cumulus field through this afternoon, beneath continued NWly flow aloft. SE winds will continue to increase through this afternoon, gusting 30-35 mph at times. Temperatures will continue to trend well below normal, in many zones just getting close to 80. SW zones will be well into the 80s. All zones will be dry through about 7 pm this evening. Scattered convection is expected to develop along the Front Range this afternoon, with NWly flow subsequently spreading the activity toward SW KS tonight. Latest HRRR iterations and other CAMs suggest storms will be along the CO/KS border by 8 pm. The highest risk of large hail/damaging winds will be across these far western zones (roughly west of US 83), and relatively early this evening per SPC's 1630z outlook. With time and with eastward extent, any discrete storms will evolve into clusters, and also become strongly elevated, with 12z NAM progging near zero surface based CAPE in SW KS tonight. With modest elevated CAPE/NW flow aloft, expect some activity to survive into at least the central zones by midnight. With an unfavorable environment with eastward extent, confidence is less say east of US 283. Pops are in the likely category for much of the western/central zones tonight. Short term models suggest stratus will fill in behind the storms Wednesday morning, with sunrise temperatures once again in the upper 50s and lower 60s. Below normal temperatures will continue Wednesday afternoon, ranging from the lower 80s east, to mid 80s SW zones. Daylight Wednesday will be dry, with lighter SEly winds. A strong 594 dm upper high is forecast to be centered near Midland, Texas Wednesday evening. More weak shortwaves rounding the northern periphery of this high will probably encourage more nocturnal thunderstorms late Wednesday night/early Thursday morning. Pops are mainly in the chance category after midnight, favoring the E/NE zones per the NAM/ECMWF solutions. .LONG TERM...(Thursday through Tuesday) Issued at 143 PM CDT Tue Aug 4 2020 The balance of the long term will be quiet and dry as the subtropical upper anticyclone expands its influence across the plains. Temperatures will begin showing a warming trend Thursday, with max readings in the upper 80s and lower 90s. Friday will be noticeably hotter, with 12z ECMWF building a 594 dm ridge centered over SW Oklahoma. NBM's max temp grid of upper 90s was accepted for Friday, with some triple digits along the Oklahoma border. Saturday promises to be at least as hot, before models forecast the upper high to ever so gradually weaken Sunday through Tuesday, with a few degrees of cooling each day. NBM sprinkles some slight chance pops here and there in the long term. Did not remove them, but the prospects of organized rainfall/convection appear minimal with little if any forcing. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1232 AM CDT Wed Aug 5 2020 An MCS is now moving though the area and should exist the region in the next few hours. In the mean time, periods of moderate rain in thunderstorms with bases around 6-9 kft can be expected and occasional gusts to around 30 knots south of GCK/DDC , included in LBL. Following the convection, a challenge will be how extensive in areas coverage low stratus int he Ifr category may develop around 12 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 84 63 88 / 60 0 50 0 GCK 59 84 62 88 / 60 0 40 0 EHA 61 86 63 92 / 70 0 30 10 LBL 61 88 64 94 / 90 0 30 10 HYS 59 83 63 86 / 20 0 30 10 P28 60 84 65 91 / 70 10 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 413 AM CDT Tue Aug 4 2020 KSZ030-031-043>046-061>066-074>081-084>090-050915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 413 AM CDT Tue Aug 4 2020 /313 AM MDT Tue Aug 4 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are ongoing this early morning between the highway 283 and 183 corridors. Lightning is the primary risk. Late tonight, a complex is likely to roll out of Colorado and northwest Kansas, bringing a limited risk for severe winds and large hail over the westernmost counties. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms are again possible Wednesday night, with lightning as a primary risk. A warming pattern into the weekend will bring a limited excessive heat risk. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
1039 PM CDT Tue Aug 4 2020
KSZ063-050430-
Finney KS-
1039 PM CDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY COUNTY UNTIL
1130 PM CDT...
At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Friend, moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garden City and Holcomb.
LAT...LON 3824 10094 3799 10067 3785 10098 3816 10110
3820 10110
TIME...MOT...LOC 0339Z 323DEG 19KT 3815 10101
GERARDSpecial Weather Statement National Weather Service Dodge City KS 1225 AM CDT Wed Aug 5 2020 KSZ084-050615- Morton KS- 1225 AM CDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 115 AM CDT... At 1223 AM CDT, Doppler radar was tracking several strong thunderstorm crossing Morton county, moving southeast at 20 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Elkhart, Rolla, Richfield and Wilburton. LAT...LON 3738 10204 3737 10157 3699 10156 3699 10204 TIME...MOT...LOC 0523Z 326DEG 20KT 3740 10203 RBURG
Special Weather Statement National Weather Service Dodge City KS 1237 AM CDT Wed Aug 5 2020 KSZ085-086-050630- Seward KS-Stevens KS- 1237 AM CDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHERN STEVENS COUNTIES UNTIL 130 AM CDT... At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near Hugoton, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal, Hugoton, Kismet, Woods, Feterita and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10144 3725 10152 3720 10069 3700 10079 TIME...MOT...LOC 0537Z 282DEG 26KT 3713 10135 RBURG
Special Weather Statement National Weather Service Dodge City KS 1251 AM CDT Wed Aug 5 2020 KSZ087>089-050630- Meade KS-Clark KS-Comanche KS- 1251 AM CDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE...WESTERN COMANCHE AND CLARK COUNTIES UNTIL 130 AM CDT... At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Clark State Lake, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ashland, Coldwater, Protection, Englewood, Sitka, Clark State Lake, Lake Coldwater, Acres and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10016 3746 9992 3728 9918 3700 9932 TIME...MOT...LOC 0551Z 291DEG 27KT 3733 9990 RBURG
Special Weather Statement National Weather Service Dodge City KS 108 AM CDT Wed Aug 5 2020 KSZ078-080-088-089-050700- Clark KS-Kiowa KS-Ford KS-Comanche KS- 108 AM CDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHERN KIOWA...NORTHERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 200 AM CDT... At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Bucklin, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coldwater, Wilmore and Belvidere. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3739 9967 3758 9960 3749 9904 3716 9904 TIME...MOT...LOC 0607Z 280DEG 26KT 3742 9958 RBURG
Special Weather Statement
National Weather Service Dodge City KS
115 AM CDT Wed Aug 5 2020
KSZ090-050700-
Barber KS-
115 AM CDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY UNTIL 200 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
City and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 9900 3746 9900 3746 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0614Z 277DEG 22KT 3722 9856
RBURGThe Vance AFB radar (KVNX), 45 km away, was scanning. The volume nearest the first event began at 06:13 UTC.
2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Rainfall of 1.22 inches was observed.
Rainfall of 1.58 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920166, 920168, 920167, 920169.